Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 72, NWS Grand Forks, ND

June 28, 2025Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 28, 2025, 6:51 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2025, 6:51 PM CDT (23:51 UTC)
Expired
Jun 28, 2025, 7:20 PM CDT
In force
29 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 5:21 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2062 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:58 PM CDT, 2 hours 53 minutes earlier. Its key messages:

  • There is a 2 out of 5 risk for severe thunderstorms this afternoon and evening in west-central Minnesota and parts of eastern North Dakota.
Area forecast discussion, Jun 28, 3:58 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
358 PM CDT Sat Jun 28 2025

.KEY MESSAGES...

- There is a 2 out of 5 risk for severe thunderstorms this
  afternoon and evening in west-central Minnesota and parts of
  eastern North Dakota.

&&

.DISCUSSION...
Issued at 358 PM CDT Sat Jun 28 2025

...Synopsis...

We start out with weak H7 troughing today and weak cold front to our
west, with a warm front being lifted northward ahead of the cold
front. This will allow isolated to scattered severe storms this
afternoon across portions of eastern North Dakota and much of
northwest and west central Minnesota. As the cold front continues
east overnight, look for slightly drier air to work into the area on
Sunday. Isolate showers and storms are possible, mainly in northwest
Minnesota. Monday brings another chance for scattered showers and
thunderstorms to northwest Minnesota along a weak trough traversing
northwest flow. A strong storm or two is possible. Minimal precip
chances are expected Tuesday and Wednesday as H5 shortwave ridging
brings return flow into the area heading into Thursday and Friday.
This flow pattern will then start to flatten, bringing thunderstorms
back into the forecast late Thursday and into Friday.

...Severe Thunderstorms Possible this Afternoon and Evening...

A warm front lifts slowly north this afternoon. Conditions along the
front support the development of supercells along a line stretching
from southern Richland County through southern Wadena County.
Further north, a subtle cold front is beginning to initiate storms
along a line from eastern Eddy County through eastern Pembina
County. Along the warm front, hodographs are rather straight in the
upper levels, thus supporting splitting supercells that will likely
form into hybrid clusters on the left split side. Large hail up to
the size of golf balls is possible with these storms during the mid
to late afternoon. Any right moving supercells would be capable of
producing tornadoes in addition to large hail; however, current
guidance keeps the better chances in northeast South Dakota and
southwest Minnesota. Regarding the storms along the cold front, the
most likely hazard will be large hail up to 1.25 inches as storms
congeal into clusters along the front. DCAPE values increase through
the afternoon, which could enhance wind risk later this afternoon.
Gusts to 70 mph cannot be ruled out in this environment, especially
during the mid to late afternoon.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1225 PM CDT Sat Jun 28 2025

VFR conditions prevail this afternoon at all TAF sites.
Isolated showers and thunderstorms are possible this afternoon
and evening, mainly after 21Z. Best chances will be south and
east of KFAR and south of KBJI. Stray showers and storms could
develop elsewhere, with little confidence in any one location.
Will monitor and amend as activity develops this afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Lynch
AVIATION...Lynch
Hazardous weather outlook, Jun 28, 4:26 PM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
426 PM CDT Sat Jun 28 2025

MNZ004>009-013-016-017-NDZ006>008-014>016-024-054-292130-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-North Clearwater-South Beltrami-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Western Walsh-
426 PM CDT Sat Jun 28 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

There is a level 1 out of 5 risk for severe thunderstorms this
afternoon and evening. The main hazards will be hail up to the
size of half dollars and wind to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>003-014-015-022>024-027>032-040-NDZ026>030-038-039-049-052-
053-292130-
West Polk-Norman-Clay-Red Lake-East Polk-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
426 PM CDT Sat Jun 28 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and evening. The main hazards will be hail up to the
size of ping pong balls and damaging wind gusts of 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jun 28, 2:58 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
258 PM CDT Sat Jun 28 2025

NDZ024-026-282030-
Nelson ND-Eddy ND-
258 PM CDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NELSON AND EASTERN
EDDY COUNTIES THROUGH 330 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mchenry, or 26 miles northeast of Carrington, moving northeast at 10
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southwestern Nelson
and eastern Eddy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4784 9860 4770 9824 4767 9829 4767 9850
      4759 9850 4759 9883
TIME...MOT...LOC 1957Z 220DEG 11KT 4764 9863

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Rafferty/Lynch
Local storm report, Jun 28, 5:51 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
551 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Funnel Cloud     3 SE Lancaster          48.83N 96.75W
06/28/2025                   Kittson            MN   Law Enforcement

&&

TT
Local storm report, Jun 28, 5:52 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
552 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Hail             15 N Valley City        47.14N 98.01W
06/28/2025  M1.00 Inch       Barnes             ND   Trained Spotter

            Was also reports of a few tree branches
            down.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:50 AM CDTSpecial Weather StatementFGFClearwater25 min
Jun 28, 4:49 PM CDTSevere Thunderstorm WarningFGFKittson26 min
Jun 28, 5:07 PM CDTSevere Thunderstorm WarningFGFClay, Norman38 min
Jun 28, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFKittson, Roseau47 min
Jun 28, 5:39 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFClay, Norman47 min
Jun 28, 5:49 PM CDTTornado WarningFGFKittson, Roseau26 min
Jun 28, 6:12 PM CDTTornado WarningFGFKittson, Roseau31 min
Jun 28, 6:32 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFRoseau31 min
Jun 27, 8:17 PM CDTSevere Thunderstorm WarningFGFBenson58 min
Jun 27, 9:21 PM CDTTornado WarningFGFBenson27 min
Jun 28, 12:54 AM CDTSpecial Weather StatementFGFRansom66 min
Jun 28, 1:33 AM CDTFlash Flood WarningFGFRansom4 hr
Jun 28, 2:58 PM CDTSpecial Weather StatementFGFEddy32 min
Jun 28, 3:11 PM CDTSevere Thunderstorm WarningFGFEddy, Griggs, Nelson37 min
Jun 28, 3:34 PM CDTSevere Thunderstorm WarningFGFGriggs56 min
Jun 28, 4:11 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh26 min
Jun 28, 5:21 PM CDTSevere Thunderstorm WarningFGFBarnes38 min
Jun 28, 6:21 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland54 min
Jun 28, 6:58 PM CDTFlash Flood WarningFGFCass6 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Severe Thunderstorm Warnings in North Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.